LONDON — An experimental therapy that fed children with peanut allergies small amounts of peanut flour has helped more than 80 percent of them safely eat a handful of the previously worrisome legume.
Although experts say the results of the carefully monitored study are encouraging, they warn it isn’t something that parents should try at home.
Peanut allergies are on the rise globally and affect about 1 in 50 children, mostly in high-income countries. The consequences can be life-threatening. Peanuts are the most common cause of fatal food-allergy reactions. There is no way to avoid a reaction other than just avoiding peanuts. Allergy shots used for environmental triggers such as pollen are too risky.
Doctors at Addenbrooke’s Hospital in Cambridge started by giving 99 children aged 7 to 16 with severe peanut allergies a tiny 2-milligram dose of a special peanut flour mixed into their food. Slowly, doctors increased that amount to 800 milligrams. The dose increases were given at a research facility where the children were observed for any dangerous side effects; the most frequent were itchiness in the mouth, stomach pains or nausea.
Most Read Stories
After six months of treatment, more than 80 percent of the children can now safely eat five peanuts at a time. “This made a dramatic difference to their lives,” said Dr. Andrew Clark of the University of Cambridge in Britain, who led the research. “Before the study, they could not even tolerate tiny bits of peanuts and their parents had to read food labels continuously.”
The intention of the treatment isn’t to help kids eat large amounts of peanuts, but to prevent a life-threatening allergic reaction in case they accidentally eat trace amounts.
Clark said the treatment works by retraining the patients’ immune systems so they can gradually build up a tolerance to peanuts. He and colleagues plan to offer the treatment soon in a special peanut-allergy clinic as well as beginning larger studies.
The study was paid for by Britain’s Medical Research Council and the National Institute for Health Research. It was published online Thursday in the medical journal The Lancet.
In an accompanying commentary, Matthew Greenhawt of the University of Michigan described the study’s results as “exceptionally promising” but predicted the treatment was still “years away from routine clinical use.”
He noted that previous research that used a similar approach for milk allergies had failed and said it was unknown if the peanut therapy could produce “lasting tolerance.”
Study highlights use of testosterone gels
A large new study found that prescription testosterone raised the risk of heart attacks in older men and in middle-aged men with a history of heart disease, prompting some experts Wednesday to call for more extensive warning labels on the drugs.
The new study is one of several in recent years that have highlighted cardiac problems as a potential side effect of testosterone gels, patches, pellets and injections. The hormone is approved for low testosterone levels and is widely marketed for symptoms of “low T,” including fatigue, low libido and loss of energy. Sales in the past decade have soared.
By itself, the new study, which was not a randomized trial, the gold standard in medical research, “may not tell us very much,” said Dr. Michael Lauer, director of cardiovascular sciences at the National Heart, Lung and Blood Institute, who was not involved in the study. “But when you put this together with the rest of the medical literature, this tells us that we potentially have a problem.”
The drugs carry no mention of an increased risk on their labels or in their advertising materials, said Dr. Sidney Wolfe, a senior adviser to the advocacy group Public Citizen. “Given that there have been several studies now, I don’t see how the Food and Drug Administration (FDA) can justify having no warnings of heart attacks at all,” he said.
The new study, published Wednesday in the journal PLOS ONE and paid for by the National Institutes of Health, tracked about 56,000 older and middle-aged men prescribed testosterone between 2008 and 2010.
Men 65 and older had double the rate of heart attacks in the months after starting the drug, as did those younger than 65 with a previous diagnosis of heart disease. There was no evidence of greater risk in the younger men without a history of heart problems.
The New York Times